Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 6, 2021Boyd County, Kentucky

NWS Charleston, WV issued this special weather statement at Jul 6, 2021, 6:49 PM EDT for Boyd County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 6:49 PM EDT (22:49 UTC)
Expired
Jul 6, 2021, 7:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV

County Boyd County, KY

The radar

The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS81 KRLX 062249
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
649 PM EDT Tue Jul 6 2021

KYZ103-105-WVZ005-062315-
Boyd-Lawrence-Wayne-
649 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...NORTH
CENTRAL LAWRENCE AND NORTHWESTERN WAYNE COUNTIES...

At 648 PM EDT, a strong thunderstorm was located near Burnaugh, or
near Yatesville Lake State Park, moving south at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Durbin, Burnaugh, Centerville, Fallsburg and Buchanan. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3831 8274 3830 8251 3816 8252 3818 8275
TIME...MOT...LOC 2248Z 357DEG 5KT 3822 8263 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 6, 6:02 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 6, 6:02 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
602 PM EDT Tue Jul 6 2021

.SYNOPSIS...
Heat and humidity will continue across the region with popup
showers and/or storms. Coverage increases by midweek as a cold
front approaches which will moderate temperatures some.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 600 PM Tuesday...

Adjusted PoP and weather grids to to better reflect the location
of isolated storms that developed this evening. Otherwise,
current forecast remains on track.

As of 148 PM Tuesday...

Latest radar information shows isolated shower and storms have
developed across portions of NE KY as well as adjacent portions
of WV and OH. These storms appear to be struggling at this time
as morning upper air soundings suggest lots of dry air above
the The river valley fog that formed overnight has dissipated
boundary layer.

Expect isolated storms will continue to develop this afternoon
before dissipating this evening. Winds at the surface and aloft
are quite weak. So any storms that form should not move very
fast and we will have to monitor for possible water issues.

Light winds, mostly clear skies and abundant low-level moisture
should once again result in the development of some river valley
fog tonight.

Models indicate heights across the region should fall through
the period. At the surface, a cold front should slowly push
toward the region on Wednesday. The combination of the two
should result in greater coverage of storms Wednesday afternoon
and evening.

Temperatures on Wednesday should be similar or even a few
degrees cooler as more clouds should develop during the heating
of the day. However, dewpoint temperatures in the upper 60s or
low 70s should still result in hot and sticky conditions.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 215 PM Tuesday...

While working on this period guidance was dishing out too high
of thunderstorm probability for Wednesday evening. The daytime
is primed for some activity with all the moisture and high
pressure weakening with heights taking a tumble, however during
the evening and into the overnight chances for storms dwindle
so decided to cut down as much as possible without going over
tolerance with the neighbors probabilities.

For Thursday, the feature of the hour is a surface low riding
south across the Great Lakes. This feature will bring with it a
frontal boundary which is forecast to drape across the northern
periphery of the CWA into Friday. Models hint at a trough
developing ahead of the frontal boundary which will aid in
keeping likely POPs over the area through the rest of the day.
The low follows the path of a very broad upper level low
rotating the system to the east consequently kicking it out to
the Atlantic by midday Friday. This will taper off POPs to just
slight/chance through the rest of Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 105 PM Tuesday...

Starting Saturday, a system to the west approaches the area
with rising chances of showers and/or storms. I limited
coverage to just chance category (high end) since long range
models are inconsistent with timing and location of the
system. A passing wave to the north may add to the POP coverage
a bit through the rest of Saturday and likely POPs from guidance
may just become justified in future shifts.

As aforementioned surface low moves toward us into Sunday the
frontal boundary will lift north. The system will become quasi-
stationary as its parent upper low rotates in place overhead due
to weak steering flow and will finally decide to move north
early Tuesday according to long range models. This slow movement
will keeps POPs and thunderstorm probability capped out at just
chance until outside this extended period where slight chances
come into play later on Tuesday. Temperatures will continue a
warm path trending consistently above average for this time of
year. Monday should likely be the warmest. Being that the system
sticks around near the area will likely result in the influx of
moist air with daily chances for diurnal thunderstorms to
occur.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
As of 148 PM Tuesday...

Isolated storms will remain possible this afternoon and evening
with MVFR or even IFR conditions possible.

Any storms that develop today should dissipate with the loss of
daytime heating. With light winds and mainly clear skies,
patchy valley fog will also be possible after 07Z, which will
bring a deterioration of conditions overnight. Isolated IFR or
worse conditions can be expected in the favored locations.

After the fog dissipates in the morning, VFR conditions should
prevail in most locations. Isolated storms may develop after
15Z with MVFR or IFR conditions

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: The development of valley fog tonight
could vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    L    M    L    L

AFTER 00Z THURSDAY...
IFR conditions will be possible in showers and thunderstorms
Wednesday afternoon into Thursday as a cold front approaches
the area.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/JZ
NEAR TERM...JSH/JLB
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...JSH
Hazardous weather outlook, Jul 6, 3:21 AM EDT, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
321 AM EDT Tue Jul 6 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
321 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
649 PM EDT Tue Jul 6 2021

KYZ103-105-WVZ005-062315-
Boyd-Lawrence-Wayne-
649 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...NORTH
CENTRAL LAWRENCE AND NORTHWESTERN WAYNE COUNTIES...

At 648 PM EDT, a strong thunderstorm was located near Burnaugh, or
near Yatesville Lake State Park, moving south at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Durbin, Burnaugh, Centerville, Fallsburg and Buchanan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3831 8274 3830 8251 3816 8252 3818 8275
TIME...MOT...LOC 2248Z 357DEG 5KT 3822 8263

08

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.